Kansas, 2013

Flash Flooding and Hail in Kansas, May 31, 2013

May 31, 2013 · NWS TOP · 15 events in 6 counties and zones

During the early morning hours of May 31 some rather strong thunderstorms formed ahead and along a front that was stretched across eastern Kansas. These thunderstorms were able to produce hail that ranged from one to two inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the early morning hours of May 31 some rather strong thunderstorms formed ahead and along a front that was stretched across eastern Kansas. These thunderstorms were able to produce hail that ranged from one to two inches in diameter. The upper air sounding earlier in the night revealed a large amount of CAPE located in the hail growth zone. These storms reformed and trained over the same areas which caused some minor flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 11:07 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 30, 11:07 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1207 AM CDT FRI MAY 31 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 343 PM CDT THU MAY 30 2013

WATER VAPOR LOOP SHOWING CONVECTIVE SYSTEM OVER WESTERN MO MOVING
SLOWLY EWD AHEAD OF ONE MID-LEVEL TROUGH.  HOWEVER...THERE IS A VERY
SHORT WAVELENGTH BETWEEN THAT TROUGH AND THE FOLLOWING IMPULSE THAT
APPEARS TO BE OVER WRN KS AT MID AFTERNOON.  SCATTERED SHOWERS AND
THUNDERSTORMS HAVE FIRED OVER WRN KS AHEAD OF THIS FEATURE AND THEY
ARE MOVING EWD.  SHORT RANGE MODEL GUIDANCE NOT RESOLVING THE
DETAILS OF THIS VERY WELL...HOWEVER THE 17Z HRRR DOES NOW HAVE A
LINE OF CONVECTION MOVING INTO CENTRAL KS BY 21Z.  IT FORECASTS THIS
TO BREAK UP WITH THE REMNANTS MOVING ACROSS NORTHEAST KS DURING THE
EVENING...AND THEN ANOTHER SMALL CONVECTIVE SYSTEM MOVES SOUTHEAST
OUT OF NEBRASKA INTO NORTHEAST KS LATER TONIGHT.  DO NOT HAVE HIGH
CONFIDENCE IN THIS SCENARIO...ALTHOUGH SOME TYPE OF SMALL MCS WOULD
APPEAR TO BE LIKELY IN CENTRAL/NORTHEAST KS LATER TONIGHT.  THIS
POSSIBLE SYSTEM WOULD APPEAR TO MOVE THROUGH FAST ENOUGH AS TO NOT
CAUSE SIG PROBLEMS WITH HEAVY RAIN/FLOODING.  EARLIER CONCERNS ABOUT
WARM AIR ADVECTION CAUSING LIFT AND THUNDERSTORM AREA WITH
POTENTIALLY HEAVY RAINFALL OVER EC KS TONIGHT ARE LESSENING AS
CONVECTIVE BOUNDARY SAGS WAY SOUTH INTO NORTHEAST OKLAHOMA.
THUS...HAVE CANCELLED FLASH FLOOD WATCH THAT WAS IN EFFECT FOR THIS
AFTERNOON...AND AM NOT PLANNING ON GOING OUT WITH A NEW ONE AT THIS
TIME.  CONFIDENCE IN THE DETAILS OF PRECIPITATION EVOLUTION TONIGHT
IS NOT HIGH.

ON FRIDAY...FRONTAL BOUNDARY SHOULD MAKE IT FAR ENOUGH SOUTH BY
AFTERNOON THAT THE MAIN CHANCE OF THUNDERSTORM ACTIVITY WOULD BE IN
EC KS...MAINLY SOUTHEAST OF THE KANSAS TURNPIKE.  LOWS TONIGHT
EXPECTED TO BE AROUND 60 OVER NC KS AND IN THE MID 60S EC.  HIGHS ON
FRIDAY ARE FORECAST TO MAX OUT AROUND 80.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 343 PM CDT THU MAY 30 2013

DETAILS ONLY GET MURKIER FOR FRIDAY EVENING...BUT AT LEAST SOME
CHANCE SHOULD EXIST AHEAD OF THE SYNOPTIC BOUNDARY FOR SOUTHERN AND
EASTERN LOCATIONS. SUFFICIENT SHEAR AND INSTABILITY WOULD SUPPORT A
SEVERE CONCERN THROUGH THIS TIME AS WELL..BUT THE SOUTHEASTWARD
SHIFTING UPPER LOW SHOULD PUSH THE EFFECTIVE FRONT SOUTH OF THE AREA
BY DAWN. COLD AIR ADVECTION SETS IN FOR SATURDAY ON NORTHWEST
BREEZES WITH SOME STRATUS/STRATOCU DEVELOPING BY MID AFTERNOON.
WEAKENING WINDS AND CLEARING SKIES SPELL A COOL NIGHT SATURDAY
NIGHT. SURFACE RIDGE SETS UP FOR SUNDAY WITH LITTLE IF ANY
MODERATION TO HIGHS.

GULF MOISTURE DOES NOT GET COMPLETELY SCOURED OUT...AND BY LATE
MONDAY SOUTH WINDS AHEAD OF AN APPROACHING NORTHERN ROCKIES CYCLONE
WILL BRING THUNDERSTORM CHANCES BACK. BEST CHANCES LOOK TO BE
TUESDAY INTO TUESDAY NIGHT WITH GOOD MODEL AGREEMENT ON A MID LEVEL
WAVE PASSING. TEMPS SHOULD GENERALLY BE NEAR EARLY JUNE NORMALS SAVE
ANY DAYTIME MCS ACTIVITY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1132 PM CDT THU MAY 30 2013

THUNDERSTORMS CONTINUE TO DEVELOP ALONG THE I 70 CORRIDOR AND SHOULD
PERSIST THROUGH 09Z IN THE TERMINALS BEFORE DECREASING/ENDING FROM WEST
TO EAST IN THE 08-11Z TIMEFRAME. EXPECT TEMPS MVFR CIGS AND VSBYS
IN THE STRONGER ELEVATED CONVECTIVE CELLS BEFORE DIMINISHING AND
ENDING BEFORE SUNRISE. BEYOND 11Z VFR CONDITIONS WILL BE THE
RULE...ALTHOUGH A FEW SHOWERS MAY LINGER INITIALLY. SFC WINDS WILL
GRADUALLY VEER THROUGH THE DAY...BUT REMAIN FAIRLY LIGHT SOUTHWEST
TO WEST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...60
LONG TERM...65
AVIATION...63
Hazardous weather outlook, May 30, 8:56 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT THU MAY 30 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-010300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
956 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA
OVERNIGHT...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF THE
STRONGER STORMS MAY HAVE THE POTENTIAL TO PRODUCE HAIL TO THE
SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE INTO FRIDAY AFTERNOON IN THE
EAST...WITH THE GREATER RISK ALONG AND SOUTHEAST OF THE KANSAS
TURNPIKE. THESE STORMS ALSO HAVE THE POTENTIAL FOR HEAVY RAIN.

THUNDERSTORM CHANCES RETURN TO NORTH CENTRAL KANSAS MONDAY...AND
TO
THE REST OF THE AREA MONDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 30, 7:16 PM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
816 PM CDT THU MAY 30 2013

KSZ012-024-026-310145-
BROWN-JACKSON-JEFFERSON-
816 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
NORTHEASTERN JACKSON AND SOUTHERN BROWN COUNTIES...

THROUGH 845 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF NORTHWESTERN JEFFERSON...NORTHEASTERN JACKSON AND
SOUTHERN BROWN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
HORTON...WILLIS...EVEREST...ROBINSON...NORTONVILLE AND NORTONVILLE.

&&

LAT...LON 3936 9573 3973 9578 3984 9534 3965 9534
      3965 9556 3943 9556 3942 9524
TIME...MOT...LOC 0116Z 253DEG 42KT 3975 9567 3940 9564

$$ GARGAN
Special weather statement, May 30, 7:51 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT THU MAY 30 2013

KSZ020-034-310215-
CLOUD-OTTAWA-
851 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES...

THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH
ACROSS PORTIONS OF NORTHWESTERN OTTAWA AND SOUTHWESTERN CLOUD
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
GLASCO AND DELPHOS.

&&

LAT...LON 3946 9794 3949 9757 3923 9756 3922 9794
TIME...MOT...LOC 0151Z 268DEG 40KT 3930 9796

$$ GARGAN
Special weather statement, May 31, 12:26 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
126 AM CDT FRI MAY 31 2013

KSZ035>037-310700-
DICKINSON-GEARY-MORRIS-
126 AM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...SOUTHERN
DICKINSON AND SOUTH CENTRAL GEARY COUNTIES...

THROUGH 200 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH
ACROSS PORTIONS OF NORTHWESTERN MORRIS...SOUTHERN DICKINSON AND SOUTH
CENTRAL GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...WHITE CITY AND GRANDVIEW PLAZA.

&&

LAT...LON 3905 9674 3883 9661 3860 9726 3861 9738
      3878 9738
TIME...MOT...LOC 0626Z 242DEG 43KT 3880 9708

$$ HENNECKE
Special weather statement, May 31, 12:50 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
150 AM CDT FRI MAY 31 2013

KSZ022-036-038-310715-
GEARY-RILEY-WABAUNSEE-
150 AM CDT FRI MAY 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN RILEY...
SOUTHEASTERN GEARY AND NORTHWESTERN WABAUNSEE COUNTIES...

THROUGH 215 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH
ACROSS PORTIONS OF EXTREME SOUTHEASTERN RILEY...SOUTHEASTERN GEARY
AND NORTHWESTERN WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
VOLLAND...ALMA...MCFARLAND AND PAXICO. MOTORISTS ALONG INTERSTATE 70
BETWEEN MILE MARKERS 313 AND 337 COULD ALSO BE AFFECTED.

&&

LAT...LON 3904 9610 3887 9658 3887 9664 3901 9672
      3920 9621
TIME...MOT...LOC 0651Z 242DEG 39KT 3898 9653

$$ HENNECKE

The radar

The Topeka radar (KTWX), 53 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 flash flood. Local standard time, as filed.

Hail, Geary

When
May 31, 12:56 AM CST to 12:57 AM CST
Where
Geary County, 2.63 mi NW of Olson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.910, -96.830

Hail, Wabaunsee

When
May 31, 1:25 AM CST to 1:26 AM CST
Where
Wabaunsee County, 2.77 mi WSW of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -96.450

Delayed report.

Hail, Shawnee

When
May 31, 2:13 AM CST to 2:15 AM CST
Where
Shawnee County, 2.14 mi SSW of Valencia
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.040, -95.890

Mostly quarters and ping pong ball size. There were a few golf balls.

Hail, Shawnee

When
May 31, 2:14 AM CST
Where
Shawnee County, 5.1 mi SE of Valencia
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.020, -95.810

Delayed report.

Hail, Shawnee

When
May 31, 2:15 AM CST to 2:16 AM CST
Where
Shawnee County, 2.96 mi SSE of Valencia
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.030, -95.860

Hail, Shawnee

When
May 31, 2:21 AM CST to 2:23 AM CST
Where
Shawnee County, 2.07 mi N of Pauline
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.000, -95.680

Hail, Shawnee

When
May 31, 2:22 AM CST to 2:24 AM CST
Where
Shawnee County, 2.96 mi SSW of Topeka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.010, -95.700

Hail, Shawnee

When
May 31, 2:22 AM CST to 2:24 AM CST
Where
Shawnee County, 3.83 mi WNW of Pauline
Measured
2 in hail
Reported by
Public
Coordinates
39.000, -95.740

Photo via social media measured 2 inches.

Hail, Morris

When
May 31, 2:25 AM CST
Where
Morris County, 1.38 mi N of Helmick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.600

Hail, Shawnee

When
May 31, 2:28 AM CST to 2:30 AM CST
Where
Shawnee County, 2.77 mi WSW of Lake Shawnee
Measured
2.25 in hail
Reported by
Public
Coordinates
39.010, -95.630

Hail, Shawnee

When
May 31, 2:33 AM CST to 2:34 AM CST
Where
Shawnee County, Tecumseh
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.050, -95.580

Hail, Shawnee

When
May 31, 2:34 AM CST to 2:36 AM CST
Where
Shawnee County, Tecumseh
Measured
1.75 in hail
Reported by
Public
Coordinates
39.050, -95.580

Photo via social media.

Hail, Osage

When
May 31, 3:10 AM CST to 3:11 AM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.610, -95.680

Flash Flood, Shawnee

When
May 31, 4:05 AM CST to 5:05 AM CST
Where
Shawnee County, 2.72 mi N of Menoken to 2.09 mi N of Menoken
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.119, -95.755

There was 5 to 6 inches of running water over road at 39th and Leedy.

Flash Flood, Douglas

When
May 31, 5:13 AM CST to 6:13 AM CST
Where
Douglas County, 1.92 mi WSW of Lawrence to 1.8 mi WSW of Lawrence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.958, -95.262

Street flooding at 15th and Iowa, as well as 23rd and Ousdahl.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445092, 445104, 445093, 445105, 445101, 445094, 445097, 445098, 445103, 445102, 445095, 445100, 445099, 445378, 445390.